Efficient Spherical Designs with Good Geometric Properties

  • Robert S. WomersleyEmail author


Spherical t-designs on \(\mathbb {S}^{d}\subset \mathbb {R}^{d+1}\) provide N nodes for an equal weight numerical integration rule which is exact for all spherical polynomials of degree at most t. This paper considers the generation of efficient, where N is comparable to (1 + t)dd, spherical t-designs with good geometric properties as measured by their mesh ratio, the ratio of the covering radius to the packing radius. Results for \(\mathbb {S}^{2}\) include computed spherical t-designs for t = 1, …, 180 and symmetric (antipodal) t-designs for degrees up to 325, all with low mesh ratios. These point sets provide excellent points for numerical integration on the sphere. The methods can also be used to computationally explore spherical t-designs for d = 3 and higher.



This research includes extensive computations using the Linux computational cluster Katana supported by the Faculty of Science, UNSW Sydney.


  1. 1.
    Agboola, D., Knol, A.L., Gill, P.M.W., Loos, P.F.: Uniform electron gases. III. Low density gases on three dimensional spheres. J. Chem. Phys. 143(8), 084114-1–6 (2015)CrossRefGoogle Scholar
  2. 2.
    Area, I., Dimitrov, D.K., Godoy, E., Ronveaux, A.: Zeros of Gegenbauer and Hermite polynomials and connection coefficients. Math. Comput. 73(248), 1937–1951 (electronic) (2004)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Atkinson, K., Han, W.: Spherical Harmonics and Approximations on the Unit Sphere: An Introduction. Lecture Notes in Mathematics, vol. 2044. Springer, Heidelberg (2012)CrossRefGoogle Scholar
  4. 4.
    Bachoc, C., Vallentin, F.: New upper bounds for kissing numbers from semidefinite programming. J. Am. Math. Soc. 21(3), 909–924 (2008)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Bannai, E., Bannai, E.: A survey on spherical designs and algebraic combinatorics on spheres. Eur. J. Comb. 30(6), 1392–1425 (2009)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Bannai, E., Damerell, R.M.: Tight spherical designs. I. J. Math. Soc. Japan 31(1), 199–207 (1979)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Bannai, E., Damerell, R.M.: Tight spherical designs. II. J. Lond. Math. Soc. (2) 21(1), 13–30 (1980)Google Scholar
  8. 8.
    Bondarenko, A., Radchenko, D., Viazovska, M.: Optimal asymptotic bounds for spherical designs. Ann. Math. (2) 178(2), 443–452 (2013)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Bondarenko, A.V., Hardin, D.P., Saff, E.B.: Mesh ratios for best-packing and limits of minimal energy configurations. Acta Math. Hungar. 142(1), 118–131 (2014)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Bondarenko, A., Radchenko, D., Viazovska, M.: Well-separated spherical designs. Constr. Approx. 41(1), 93–112 (2015)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Boyvalenkov, P.G., Delchev, K.: On maximal antipodal spherical codes with few distances. Electron Notes Discrete Math. 57, 85–90 (2017)CrossRefGoogle Scholar
  12. 12.
    Boyvalenkov, P.G., Dragnev, P.D., Hardin, D.P., Saff, E.B., Stoyanova, M.M.: Universal upper and lower bounds on energy of spherical designs. Dolomites Res. Notes Approx. 8(Special Issue), 51–65 (2015)Google Scholar
  13. 13.
    Brauchart, J.S., Saff, E.B., Sloan, I.H., Womersley, R.S.: QMC designs: optimal order quasi Monte Carlo integration schemes on the sphere. Math. Comput. 83(290), 2821–2851 (2014)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Brauchart, J.S., Reznikov, A.B., Saff, E.B., Sloan, I.H., Wang, Y.G., Womersley, R.S.: Random point sets on the sphere – hole radii, covering and separation. Exp. Math. 27(1) , 62–81 (2018)Google Scholar
  15. 15.
    Byrd, R.H., Lu, P., Nocedal, J., Zhu, C.Y.: A limited memory algorithm for bound constrained optimization. SIAM J. Sci. Comput. 16(5), 1190–1208 (1995)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Calef, M., Griffiths, W., Schulz, A.: Estimating the number of stable configurations for the generalized Thomson problem. J. Stat. Phys. 160(1), 239–253 (2015)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Chen, X., Womersley, R.S.: Existence of solutions to systems of underdetermined equations and spherical designs. SIAM J. Numer. Anal. 44(6), 2326–2341 (electronic) (2006)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Chen, X., Frommer, A., Lang, B.: Computational existence proofs for spherical t-designs. Numer. Math. 117(2), 289–305 (2011)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Cohn, H., Kumar, A.: Universally optimal distribution of points on spheres. J. Am. Math. Soc. 20(1), 99–148 (2007)Google Scholar
  20. 20.
    Cohn, H., Conway, J.H., Elkies, N.D., Kumar, A.: The D 4 root system is not universally optimal. Exp. Math. 16(3), 313–320 (2007)Google Scholar
  21. 21.
    Conway, J.H., Sloane, N.J.A.: Sphere packings, lattices and groups. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 290, 3rd edn. Springer, New York (1999). With additional contributions by E. Bannai, R. E. Borcherds, J. Leech, S. P. Norton, A. M. Odlyzko, R. A. Parker, L. Queen and B. B. VenkovGoogle Scholar
  22. 22.
    Coxeter, H.S.M.: Regular Polytopes, 3rd edn. Dover Publications, Inc., New York (1973)Google Scholar
  23. 23.
    Damelin, S.B., Maymeskul, V.: On point energies, separation radius and mesh norm for s-extremal configurations on compact sets in \(\mathbb {R}^n\). J. Complexity 21(6), 845–863 (2005)Google Scholar
  24. 24.
    Delsarte, P., Goethals, J.M., Seidel, J.J.: Spherical codes and designs. Geom. Dedicata 6(3), 363–388 (1977)MathSciNetCrossRefGoogle Scholar
  25. 25.
    Demmel, J., Nguyen, H.D.: Parallel reproducible summation. IEEE Trans. Comput. 64(7), 2060–2070 (2015)MathSciNetCrossRefGoogle Scholar
  26. 26.
    Erber, T., Hockney, G.M.: Complex systems: equilibrium configurations of N equal charges on a sphere (2 ≤ N ≤ 112). In: Advances in Chemical Physics, vol. XCVIII, pp. 495–594. Wiley, New York (1997)CrossRefGoogle Scholar
  27. 27.
    Fliege, J., Maier, U.: The distribution of points on the sphere and corresponding cubature formulae. IMA J. Numer. Anal. 19(2), 317–334 (1999)MathSciNetCrossRefGoogle Scholar
  28. 28.
    Galassi, M., Davies, J., Theiler, J., Gough, B., Jungman, G., Alken, P., Booth, M., Rossi, F., Ulerich, R.: GNU Scientific Library. . Accessed 2016
  29. 29.
    Górski, K.M., Hivon, E., Banday, A.J., Wandelt, B.D., Hansen, F.K., Reinecke, M., Bartelmann, M.: HEALPix: a framework for high resolution discretisation and fast analysis of data distributed on the sphere. Astrophys. J. 622, 759–771 (2005)CrossRefGoogle Scholar
  30. 30.
    Grabner, P., Sloan, I.H.: Lower bounds and separation for spherical designs. In: Uniform Distribution Theory and Applications, pp. 2887–2890. Mathematisches Forschungsinstitut Oberwolfach Report 49/2013 (2013)Google Scholar
  31. 31.
    Grabner, P.J., Tichy, R.F.: Spherical designs, discrepancy and numerical integration. Math. Comput. 60(201), 327–336 (1993)MathSciNetCrossRefGoogle Scholar
  32. 32.
    Gräf, M., Potts, D.: On the computation of spherical designs by a new optimization approach based on fast spherical Fourier transforms. Numer. Math. 119(4), 699–724 (2011)MathSciNetCrossRefGoogle Scholar
  33. 33.
    Hardin, R.H., Sloane, N.J.A.: McLaren’s improved snub cube and other new spherical designs in three dimensions. Discret. Comput. Geom. 15(4), 429–441 (1996)MathSciNetCrossRefGoogle Scholar
  34. 34.
    Hardin, R.H., Sloane, N.J.A.: Spherical designs. Accessed 2017
  35. 35.
    Hardin, D.P., Saff, E.B., Whitehouse, J.T.: Quasi-uniformity of minimal weighted energy points on compact metric spaces. J. Complexity 28(2), 177–191 (2012)MathSciNetCrossRefGoogle Scholar
  36. 36.
    Hesse, K.: A lower bound for the worst-case cubature error on spheres of arbitrary dimension. Numer. Math. 103(3), 413–433 (2006)MathSciNetCrossRefGoogle Scholar
  37. 37.
    Hesse, K., Leopardi, P.: The Coulomb energy of spherical designs on S 2. Adv. Comput. Math. 28(4), 331–354 (2008)MathSciNetCrossRefGoogle Scholar
  38. 38.
    Hesse, K., Sloan, I.H.: Cubature over the sphere S 2 in Sobolev spaces of arbitrary order. J. Approx. Theory 141(2), 118–133 (2006)Google Scholar
  39. 39.
    Hesse, K., Sloan, I.H.: Hyperinterpolation on the sphere. In: Frontiers in Interpolation and Approximation. Pure Appl. Math. (Boca Raton), vol. 282, pp. 213–248. Chapman & Hall/CRC, Boca Raton (2007)Google Scholar
  40. 40.
    Hesse, K., Sloan, I.H., Womersley, R.S.: Numerical integration on the sphere. In: Freeden, W., Nashed, M.Z., Sonar, T. (eds.) Handbook of Geomathematics, 1st edn., pp. 1187–1220. Springer, Heidelberg (2010)Google Scholar
  41. 41.
    Higham, N.J.: Accuracy and Stability of Numerical Algorithms. Society for Industrial and Applied Mathematics (SIAM), Philadelphia (1996)Google Scholar
  42. 42.
    Holmes, S.A., Featherstone, W.E.: A unified approach to the Clenshaw summation and the recursive computation of very high degree and order normalised associated Legendre functions. J. Geodesy 76, 279–299 (2002)CrossRefGoogle Scholar
  43. 43.
    Jekeli, C., Lee, J.K., Kwon, A.H.: On the computation and approximation of ultra-high degree spherical harmonic series. J. Geodesy 81, 603–615 (2007)CrossRefGoogle Scholar
  44. 44.
    Leopardi, P.: A partition of the unit sphere into regions of equal area and small diameter. Electron. Trans. Numer. Anal. 25, 309–327 (electronic) (2006)Google Scholar
  45. 45.
    McLaren, A.D.: Optimal numerical integration on a sphere. Math. Comput. 17, 361–383 (1963)MathSciNetCrossRefGoogle Scholar
  46. 46.
    Morales, J.L., Nocedal, J.: Remark on “Algorithm 778: L-BFGS-B: Fortran subroutines for large-scale bound constrained optimization”. ACM Trans. Math. Softw. 38(1), Art. 7, 4 (2011)CrossRefGoogle Scholar
  47. 47.
    NIST Digital Library of Mathematical Functions., Release 1.0.9 of 2014-08-29. Online companion to [49]
  48. 48.
    Nocedal, J., Wright, S.J.: Numerical Optimization. Springer Series in Operations Research and Financial Engineering, 2nd edn. Springer, New York (2006)Google Scholar
  49. 49.
    Olver, F.W.J., Lozier, D.W., Boisvert, R.F., Clark, C.W. (eds.): NIST Handbook of Mathematical Functions. Cambridge University Press, New York (2010). Print companion to [47]Google Scholar
  50. 50.
    Parrilo, P.A., Sturmfels, B.: Minimizing polynomial functions. In: Algorithmic and Quantitative Real Algebraic Geometry (Piscataway, NJ, 2001). DIMACS: Series in Discrete Mathematics and Theoretical Computer Science, vol. 60, pp. 83–99. American Mathematical Society, Providence (2003)CrossRefGoogle Scholar
  51. 51.
    Ragozin, D.L.: Constructive polynomial approximation on spheres and projective spaces. Trans. Am. Math. Soc. 162, 157–170 (1971)MathSciNetzbMATHGoogle Scholar
  52. 52.
    Rakhmanov, E.A., Saff, E.B., Zhou, Y.M.: Minimal discrete energy on the sphere. Math. Res. Lett. 1(6), 647–662 (1994)MathSciNetCrossRefGoogle Scholar
  53. 53.
    Rankin, R.A.: The closest packing of spherical caps in n dimensions. Proc. Glasg. Math. Assoc. 2, 139–144 (1955)MathSciNetCrossRefGoogle Scholar
  54. 54.
    Sansone, G.: Orthogonal Functions. Interscience Publishers, Inc., New York (1959). Revised English ed. Translated from the Italian by A. H. Diamond; with a foreword by E. Hille. Pure and Applied Mathematics, vol. IX, Interscience Publishers, Ltd., LondonGoogle Scholar
  55. 55.
    Seymour, P.D., Zaslavsky, T.: Averaging sets: a generalization of mean values and spherical designs. Adv. Math. 52(3), 213–240 (1984)MathSciNetCrossRefGoogle Scholar
  56. 56.
    Sloan, I.H.: Polynomial interpolation and hyperinterpolation over general regions. J. Approx. Theory 83(2), 238–254 (1995)MathSciNetCrossRefGoogle Scholar
  57. 57.
    Sloan, I.H., Womersley, R.S.: Extremal systems of points and numerical integration on the sphere. Adv. Comput. Math. 21(1–2), 107–125 (2004)MathSciNetCrossRefGoogle Scholar
  58. 58.
    Sloan, I.H., Womersley, R.S.: A variational characterisation of spherical designs. J. Approx. Theory 159(2), 308–318 (2009)MathSciNetCrossRefGoogle Scholar
  59. 59.
    Sloan, I.H., Womersley, R.S.: Filtered hyperinterpolation: a constructive polynomial approximation on the sphere. Int. J. Geomath. 3(1), 95–117 (2012)MathSciNetCrossRefGoogle Scholar
  60. 60.
    Sobolev, S.L.: Cubature formulas on the sphere which are invariant under transformations of finite rotation groups. Dokl. Akad. Nauk SSSR 146, 310–313 (1962)Google Scholar
  61. 61.
    Szegő, G.: Orthogonal Polynomials, 4th edn. American Mathematical Society, Providence (1975). American Mathematical Society, Colloquium Publications, vol. XXIIIGoogle Scholar
  62. 62.
    Tammes, P.M.L.: On the origin of number and arrangement of places of exit on the surface of pollen grains. Recueil des Travaux Botanique Neerlandais 27, 1–84 (1930)Google Scholar
  63. 63.
    Vandenberghe, L., Boyd, S.: Semidefinite programming. SIAM Rev. 38(1), 49–95 (1996)MathSciNetCrossRefGoogle Scholar
  64. 64.
    Wang, K., Li, L.: Harmonic Analysis and Approximation on the Unit Sphere. Science Press, Beijing (2006)Google Scholar
  65. 65.
    Wang, Y.G., Le Gia, Q.T., Sloan, I.H., Womersley, R.S.: Fully discrete needlet approximation on the sphere. Appl. Comput. Harmon. Anal. 43, 292–316 (2017)MathSciNetCrossRefGoogle Scholar
  66. 66.
    Womersley, R.S.: Efficient spherical designs with good geometric properties. (2017)
  67. 67.
    Yudin, V.A.: Covering a sphere and extremal properties of orthogonal polynomials. Discret. Math. Appl. 5(4), 371–379 (1995)Google Scholar
  68. 68.
    Yudin, V.A.: Lower bounds for spherical designs. Izv. Ross. Akad. Nauk Ser. Mat. 61(3), 213–223 (1997)MathSciNetCrossRefGoogle Scholar
  69. 69.
    Zhou, Y., Chen, X.: Spherical t 𝜖 designs and approximation on the sphere. Math. Comput. (2018). Scholar

Copyright information

© Springer International Publishing AG, part of Springer Nature 2018

Authors and Affiliations

  1. 1.School of Mathematics and StatisticsUniversity of New South WalesSydneyAustralia

Personalised recommendations